Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 19, 2021, 5:03 PM CDT for Marengo County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2021, 5:03 PM CDT (22:03 UTC)
- Expired
- Aug 19, 2021, 5:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 147 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.1 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2206 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
433
WWUS84 KBMX 192203
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
503 PM CDT Thu Aug 19 2021
ALZ030-039-192230-
Sumter AL-Marengo AL-
503 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Marengo
and southeastern Sumter Counties through 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, or 11 miles west of Linden, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Demopolis, Linden, Jefferson, Myrtlewood, Pin Hook, Chickasaw State
Park, Half Acre, U.S. 80 and AL 28, McDowell, Demopolis Municipal
Airport and Oakchia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 8791 3233 8774 3217 8794 3224 8802
3226 8801 3228 8802 3228 8801 3230 8801
3230 8794 3228 8794 3229 8793 3231 8793
3231 8810 3233 8812
TIME...MOT...LOC 2203Z 314DEG 8KT 3235 8799
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
32/DavisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 19, 3:49 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 19, 3:49 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 349 PM CDT Thu Aug 19 2021 .SHORT TERM... /Updated at 1024 AM CDT Thu Aug 19 2021/ Through Tomorrow. At present, the center of an upper-level trough is ejecting across the Great Lakes Region towards New England with the base extending southwest into the Mid-South and Tennessee Valley regions. This feature, which is already producing scattered showers/storms across the forecast area, is coincident with anomalously high amounts of moisture across the Deep South. Regional 12Z RAOBs sampled PWATs ranging from 2.1-2.3 inches which will support widespread coverage of showers and storms becoming increasingly so through the afternoon. While storms will be moving around 10-15 mph, heavy downpours could produce localized flooding, especially in areas that experience multiple rounds of rainfall throughout the day. Perhaps less coverage will be found across our south/southeast which is further removed from the trough and experiencing greater effects from an elongated subtropical ridge over the Gulf Coast region. However, storm outflow from the north will likely still propagate towards these unstable areas later in the afternoon, so will increase PoPs in the southeast. The early start to the rain and clouds across the north will result in a temperature gradient of highs in the low/mid 80s north to mid 90s south. Tomorrow, the ridge will shift to our west and produce northwesterly flow over Central AL. The abundance of moisture will support another afternoon of potentially widespread convection initiated more so by surface destabilization but also with support from weak, southeastward moving shortwave perturbations rotating around the 500mb trough which will be centered over the Northeast CONUS. Temperatures in the 80s will be regulated by the passing of occasional thunderstorms. 86 .LONG TERM... /Updated at 349 PM CDT Thu Aug 19 2021/ Friday night through Wednesday. No major changes were made to the extended. Wet weather continues into Saturday. The building upper ridge will battle a dip in the upper trough along the Mid Atlantic States. This will keep rain chances elevated. We will see the upper ridge building further on Sunday allowing pops to start to taper down some. For Monday through Wednesday, what is left of the East Coast trough should weaken and move off the coast as the ridge expands to across the southern half of the US. As rain chances decrease, daytime highs will sneak back upward. Will continue to keep heat mention in the HWO for Sunday onward due to this warming trend. 08 Previous long-term discussion: /Updated at 325 AM CDT Thu Aug 19 2021/ Friday night through Wednesday. To begin the weekend, upper level ridging will be centered along the northwestern Gulf coast. The ridge axis will stretch northward through the western Great Lakes and into southeastern Canada, between a trough over the northern Plains and a trough over the Central Appalachians. This will keep Central Alabama in northwesterly flow Saturday and increased rain chances as impulses drop southward through an airmass characterized by PWs near 2.5 inches. Sunday, the upper level ridge shifts northward and expands, with heights rising over Central Alabama. This ridge will remain the dominate feature through the extended, with drier air filtering into the area from the northeast and limiting rain chances each day. There will be weaknesses in the ridge that could help enhance daily rain coverage, but timing of these is near impossible at this point. With warmer temperatures under the influence of the ridge, heat indices will reach near advisory criteria each afternoon. Will maintain a mention of Heat in the HWO from Sunday through Wednesday. 14 && .AVIATION... 18Z TAF Discussion. A convectively active afternoon is underway near the northern TAF sites where scattered to numerous thunderstorms are moving generally towards the northeast. The passage of these occasional thunderstorms will produce flight restrictions with short-lived improvements in between the activity. Some development may occur near MGM/TOI later this afternoon, but generally expecting less coverage across the south due to more stabilizing influence from ridging along the Gulf Coast. Convection will diminish before midnight with MVFR/IFR ceilings developing thereafter then improving around 14-15Z. Additional showers may develop late tomorrow morning in the west, but will handle with PROB30s for now. Light surface winds become westerly tomorrow morning as the ridge builds further to our west. 86 && .FIRE WEATHER... Abundant moisture remains across the area and will lead to elevated rain chances this afternoon, Friday and Saturday. Showers and thunderstorms could be quite numerous at times. Otherwise, expect mainly southwesterly transport winds of 5 to 10 mph this afternoon. Winds should become more westerly on Friday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 87 71 86 71 / 30 60 40 70 30 Anniston 72 86 72 88 72 / 30 60 30 70 30 Birmingham 72 87 73 87 72 / 30 60 40 70 40 Tuscaloosa 74 87 74 88 74 / 40 70 40 70 30 Calera 73 86 73 86 74 / 40 60 40 70 40 Auburn 73 86 72 86 72 / 30 60 30 60 30 Montgomery 74 90 73 90 74 / 50 60 30 70 30 Troy 74 90 72 90 72 / 40 60 30 70 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 86/08/14
Hazardous weather outlook, Aug 19, 1:19 PM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 119 PM CDT Thu Aug 19 2021 ALZ011>015-017>050-202130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 119 PM CDT Thu Aug 19 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Heavy rainfall may lead to localized flooding for areas north of the I-85 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heavy rainfall may lead to localized flooding across Central Alabama on Friday. Heat Indices may reach 105 degrees each afternoon Sunday through Wednesday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Local storm report, Aug 19, 12:11 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1211 PM CDT THU AUG 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1157 AM FLASH FLOOD 1 SSE MCDONALD CHAPEL 33.51N 86.93W
08/19/2021 JEFFERSON AL LAW ENFORCEMENT
STREETS IMPASSABLE NEAR LEXINGTON STREET AND
5TH AVENUE IN WYLAM.
&&Special weather statement, Aug 19, 3:30 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Birmingham AL
330 PM CDT Thu Aug 19 2021
ALZ040-041-192100-
Autauga AL-Dallas AL-
330 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of west central Autauga
and northeastern Dallas Counties through 400 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Valley Grande, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Valley Grande, Burnsville, Mulberry, Valley Creek Junction and
Barrett Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3243 8695 3257 8705 3264 8686 3247 8669
TIME...MOT...LOC 2030Z 254DEG 27KT 3253 8692
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisSpecial weather statement, Aug 19, 5:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
503 PM CDT Thu Aug 19 2021
ALZ030-039-192230-
Sumter AL-Marengo AL-
503 PM CDT Thu Aug 19 2021
...A strong thunderstorm will impact portions of northwestern Marengo
and southeastern Sumter Counties through 530 PM CDT...
At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, or 11 miles west of Linden, moving southeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Demopolis, Linden, Jefferson, Myrtlewood, Pin Hook, Chickasaw State
Park, Half Acre, U.S. 80 and AL 28, McDowell, Demopolis Municipal
Airport and Oakchia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3256 8791 3233 8774 3217 8794 3224 8802
3226 8801 3228 8802 3228 8801 3230 8801
3230 8794 3228 8794 3229 8793 3231 8793
3231 8810 3233 8812
TIME...MOT...LOC 2203Z 314DEG 8KT 3235 8799
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
32/DavisThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:44 PM CDT | Special Weather Statement | BMX | Blount | 31 min |
| Aug 18, 8:55 PM CDT | Areal Flood Advisory | BMX | Marion | 2 hr |
| Aug 19, 11:21 AM CDT | Areal Flood Advisory | BMX | Blount | 3 hr |
| Aug 19, 11:35 AM CDT | Areal Flood Advisory | BMX | Jefferson | 3 hr |
| Aug 19, 11:59 AM CDT | Areal Flood Advisory | BMX | Fayette | 2 hr |
| Aug 19, 12:20 PM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby | 115 min |
| Aug 19, 12:28 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah, St. Clair | 2 hr |
| Aug 19, 12:48 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne | 117 min |
| Aug 19, 12:54 PM CDT | Areal Flood Advisory | BMX | Fayette, Tuscaloosa | 3 hr |
| Aug 19, 1:19 PM CDT | Flash Flood Warning | BMX | Calhoun, Cleburne | 3 hr |
| Aug 19, 1:32 PM CDT | Flash Flood Warning | BMX | Fayette, Tuscaloosa | 3 hr |
| Aug 19, 1:35 PM CDT | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Aug 19, 1:56 PM CDT | Areal Flood Advisory | BMX | Clay | 3 hr |
| Aug 19, 2:23 PM CDT | Areal Flood Advisory | BMX | Bibb, Tuscaloosa | 2 hr |
| Aug 19, 2:54 PM CDT | Areal Flood Advisory | BMX | Pickens | 3 hr |
| Aug 19, 3:27 PM CDT | Areal Flood Advisory | BMX | Lamar | 2 hr |
| Aug 19, 3:30 PM CDT | Special Weather Statement | BMX | Autauga | 30 min |
| Aug 19, 3:33 PM CDT | Areal Flood Advisory | BMX | Sumter | 3 hr |
| Aug 19, 3:40 PM CDT | Areal Flood Advisory | BMX | Autauga, Dallas, Perry | 2 hr |
| Aug 19, 4:46 PM CDT | Areal Flood Advisory | BMX | Marengo, Sumter | 3 hr |
| Aug 19, 5:10 PM CDT | Areal Flood Advisory | BMX | Autauga, Elmore, Montgomery | 3 hr |
| Aug 19, 5:38 PM CDT | Areal Flood Advisory | BMX | Marion | 3 hr |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.